Minnesota, 2005

Flash Flood in Minnesota, June 20, 2005

June 20, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:30 PM CST, 8 hours earlier.

Area forecast discussion, Jun 20, 2:30 PM CST, 8 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 12:19 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jun 20, 9:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     LUVERNE                 43.65N 96.21W
06/20/2005  59 MPH           ROCK               MN   TRAINED SPOTTER

            A 59 MPH WIND GUST WAS MEASURED BY A SPOTTER ON THE WEST
            SIDE OF LUVERNE.

0852 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   FIRE DEPT/RESCUE

0918 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
06/20/2005                   BROOKINGS          SD   EMERGENCY MNGR

            IN ADDITION TO STREET FLOODING IN BROOKINGS, PEA SIZED
            HAIL WAS REPORTED FOR ABOUT A MINUTE.

0923 PM     HAIL             1 S BROOKINGS           44.29N 96.79W
06/20/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

0935 PM     TSTM WND DMG     EDGERTON                43.87N 96.13W
06/20/2005                   PIPESTONE          MN   TRAINED SPOTTER

            3 TO 4 INCH DIAMETER TREE BRANCHES BLOWN DOWN BY THE
            WIND, AND KNOCKED THE POWER OUT.

0954 PM     TSTM WND GST     ADRIAN                  43.63N 95.93W
06/20/2005  65 MPH           NOBLES             MN   TRAINED SPOTTER

            60 TO 65 MPH WIND GUSTS BLEW DOWN 4 INCH DIAMETER TREE
            BRANCHES.

&&

TRM
Local storm report, Jun 20, 9:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 N MAGNOLIA            43.66N 96.07W
06/20/2005  60 MPH           ROCK               MN   PUBLIC

            FEW 2-3 INCH TREE BRANCHES DOWN.

&&

GH
Local storm report, Jun 20, 10:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/20/2005  70 MPH           CLAY               SD   AMATEUR RADIO

            WINDS GUSTING UP TO 70 MPH WERE CAUSING THE POWER TO GO
            IN AND OUT.

0900 PM     HAIL             6 W CANISTOTA           43.60N 97.41W
06/20/2005  0.75 INCH        MCCOOK             SD   TRAINED SPOTTER

1036 PM     TSTM WND GST     SIBLEY                  43.40N 95.74W
06/20/2005  60 MPH           OSCEOLA            IA   TRAINED SPOTTER

            IN ADDITION TO WIND GUSTS OF 50 TO 60 MPH, HEAVY RAIN HAS
            FORCED THIS FIREMAN TO PULL OVER AND WAIT OUT THE STORM.
            HE COULD NOT SEE FAR ENOUGH TO DRIVE ANY FURTHER.

1050 PM     HAIL             ALEXANDRIA              43.65N 97.78W
06/20/2005  0.75 INCH        HANSON             SD   EMERGENCY MNGR

            IN ADDITION TO DIME SIZED HAIL, THERE IS HEAVY RAIN, LOTS
            OF LIGHTNING, AND WINDS GUSTING OVER 35 MPH.

&&

TRM
Local storm report, Jun 20, 10:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             LOOMIS                  43.79N 98.11W
06/20/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED JUST SOUTHEAST OF LOOMIS, IN
            ADDITION TO HEAVY RAIN AND WINDS GUSTING AT 35 TO 40 MPH.

&&

TRM
Local storm report, Jun 20, 10:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             2 E LOOMIS              43.79N 98.07W
06/20/2005  0.75 INCH        DAVISON            SD   EMERGENCY MNGR

&&

GH
Local storm report, Jun 20, 10:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
06/20/2005                   NOBLES             MN   TRAINED SPOTTER

            HEAVY RAIN HAS CAUSED FLOODING IN LOW LYING STREETS
            AROUND THE LAKE.IT WAS ABOUT 3 FEET DEEP AT 8TH STREET
            AND 10TH AVENUE.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rock

When
June 20, 10:30 PM CST to 11:40 PM CST
Where
Rock County, 2 mi SW of Magnolia
Reported by
GENERAL PUBLIC
Coordinates
43.633, -96.117

Heavy rain caused flooding of fields and several roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458182.